Canary Islands News - Promo

From overdose to ICU: a doctor’s battle for a young woman’s life


An excerpt from Adventures of an American Medical Student.

I can still remember Ms. Osborne’s long, messy, brown hair and pale, attractive face like it was yesterday. She was young, and she presented to the Brighton Medical Center Emergency Department (ED) unconscious after an OxyContin overdose. I saw her as soon as she arrived with Brent Johnson, a young, trim, handsome MD who was wearing hunter green scrubs embroidered with his name, degree, and “Emergency Medicine” on the left of the shirt.

Two paramedics rushed Ms. Osborne into the ED on a gurney, and a disheveled, panicked, older woman was with them. The female paramedic was holding a bag valve mask over Ms. Osborne’s nose and mouth. The bag had a line connected to an oxygen tank, and the paramedic rhythmically squeezed the bag to ventilate the patient.

“Ms. Osborne is 23 years old,” the male paramedic said. “Her mother found her down in her room with a half-empty bottle of OxyContin, a syringe, and needle beside her. She doesn’t know how long she was down, and she was unable to arouse her. When we arrived, she was cyanotic with agonal breathing, pinpoint pupils, and her pulse ox was 35. She didn’t respond to two milligrams of Narcan. Pulse ox is now 93, BP 102 over 68. Pulse is 129.”

The paramedics moved her limp body from the gurney to a bed in a private room. I grabbed the bag valve mask to continue ventilation. A nurse quickly connected Ms. Osborne to hospital oxygen and a vitals monitor. The monitor alarm dinged due to tachycardia (rapid heart rate). The paramedics told the woman they were sorry, and they left. Ms. Osborne gasped and snorted at times between breaths I gave her.

Dr. Johnson opened her eyelids. Her pupils were dilated, and they didn’t respond to a penlight. He palpated her radial pulse in a wrist.

“Let’s give her another two milligrams of Narcan IM,” he said. The nurse was prepared with a syringe of the medication, and she gave her the injection in the deltoid muscle of a shoulder.

“You’re her mother?” Dr. Johnson said.

“Yes,” the woman said with tears in her eyes.

“OK. I’m Dr. Johnson. Do you know how long she was in her room?”

“Maybe an hour or two. I don’t know for sure. She spends a lot of time in her room. She just moved back in with me to try to get back on her feet, and she said she was going to stay clean this time. I made dinner, and she didn’t answer when I called her for dinner. So I went to check on her, and she was passed out. Her skin was blue, and she wasn’t breathing at first, but then she started gasping. I shook her and slapped her, but I couldn’t wake her up.”

“Do you know if she used anything else besides OxyContin?”

“I don’t think so, but I don’t know for sure.”

“Do you know if she’s used other drugs before like Xanax, Ativan, Klonopin, or Valium?”

“She’s used Xanax and who knows what else. Is she going to be OK!”

“She’s not responding to another dose of Narcan.”

She started to cry. “Please help her! She’s my baby, and she’s got three kids!”

“I’m really sorry. This is terrible.” He pressed one of her fingernails with his fingernail, then made a fist and rubbed her sternum with his knuckles. “She’s also not responding to pain.”

She cried harder. “Please help her! She’s my baby!”

“Let’s give her another dose of Narcan IV. She needs a blood drug screen, CMP, and CBC.”

The nurse rushed to get the medication and supplies for the IV and labs.

The mother stroked her daughter’s hair with tears streaming down her face. “I love you, Christine. Please wake up. Your children need you.”

The nurse had difficulty placing the IV. She stuck her several times in the antecubital area of her right forearm (anterior to the elbow), but she couldn’t access a vein, and she couldn’t find a suitable vein to try in the other forearm. She found a vein in the right dorsal hand, and she was able to establish the line after a couple of sticks. She drew three vials of blood for labs and administered IV Narcan.

Christine’s condition remained unchanged after a few minutes. She continued to gasp and snort at times between the breaths that I gave her, and the monitor alarm continued to ding.

“You have to wake up, Christine,” her mother said. “Your children need you, and I love you so much.”

Dr. Johnson ordered more doses of Narcan, but Christine still didn’t respond. He checked her pain response and her pupils with a penlight again.

“Come on, Christine!” her mother said. “Wake up! You can’t do this!” She shook her by a shoulder.

“Her drug screen was positive for OxyContin and Klonopin,” Dr. Johnson said. “Klonopin is long-acting, so she could have taken a dose a few days ago, and the medication would still be in her system. The combination of OxyContin and Klonopin is very dangerous, especially with IV use. The drugs may have stopped her breathing long enough to cause brain damage.”

“What does that mean!”

“She’s probably not responding to Narcan because her brain has been damaged from prolonged lack of oxygen. She’s still not breathing on her own, which means that the respiratory center in her brainstem may be damaged.”

“But she’s taking some breaths.”

“She’s not taking real breaths. She has agonal respiration, which is caused by a brainstem reflex.”

“Well, can’t you put her on a breathing machine?”

“Yes. We can intubate her, put her on a ventilator, and admit her to the ICU, but she may not be able to come off the ventilator.”

“So she’d be a vegetable!”

“She may not come out of a coma.”

“Well, I want her put on a breathing machine.”

“OK.” Dr. Johnson intubated her (placed a breathing tube in her trachea), connected her to a ventilator, and adjusted the settings.

She wailed. “You can’t do this, Christine! You hear me! You have to wake up!” She shook her by a shoulder again. “You have to wake up! Wake up!” She stroked her hair and kissed her cheek. “I should have found you sooner. I’m sorry. I love you so much.”

Dr. Johnson and I went back to the “doc box,” a long, narrow room behind the nurses’ station in the center of the ED. The room had a long, built-in desk with computers, and two other doctors were in the room. Dr. Johnson sat in front of his computer. His shoulders slumped, and he sighed. I sat next to him.

“F*ck,” Dr. Johnson said. “Another casualty of hillbilly heroin. Her poor kids.”

“I’m sorry,” I said. “This is a terrible case.”

“Yeah. At least she won’t die in the ED.”

“You think she’s going to die?”

“Yes.”

“Did you consider using flumazenil?”

“Flumazenil is contraindicated with mixed overdoses, and it can cause seizures and ventricular arrhythmias.”

“OK.”

Christine Osborne was quickly admitted to the ICU.

James Champion is the pseudonym of a psychiatrist and author of Adventures of an American Medical Student.






Source link

About The Author

Scroll to Top